PMRGCAuk
6,931 members10,932 posts

Severe muscle pain strains sprains and weakness

So I have been on 6.5 mg for a month now and Actemra every 10 days. The muscle problems are out of hand I bought a walker but can’t use it too much. Developed spur between toes aside from neck shoulder arms, knees and back. Cortisol is at level 1. My New Jersey rheumatologist suggesting going up to seven. He thinks it’s the adrenals. I thought it might be the Actemra. But it also could be the prednisone has finally caught up to me. Always had muscle issues but nothing like this. Was going to take synacthen test but have had three shots of Cortizone in the last few weeks and that might foul up the results. I’m not sure if just going up to 7 will do anything. If it is the adrenals it might help. Some of us go up to 10 for a few days. Do you think going up .5 will help at all? I could also try going to Actemra Every two weeks. I need to do something fast I am becoming crippled. Thank you. Marilyn

14 Replies
oldestnewest

I wonder if your muscle problems really are PMR/GCA related? It could be another muscle problem that responds to pred at higher doses but not lower ones - and which doesn't respond to Actemra. Has he checked your CPK level (creatine phosphokinase)? It should be low in PMR-type problems but would be raised in others.

I have to say - I'm not convinced just 0.5mg more would make a lot of difference! I suppose you can only try.

1 like
Reply

Creatine is fine. I went up to 8mg. Interesting I have always had muscle issues. Even as A kid with mononucleosis I spent a year in bed at 17 with Muscle pain and fatigue. I cannot take NSAIDs because of what it does to my muscles. Then the EB was a nightmare. Perhaps now at 76 the steroids did me in. I started steroids for eczema also at a young age. Do you think 8 mg is enough. I guess I will hold off on the synacthen test.

Of course this can all be arthritis. After being on prednisone for seven years and finally getting down to 6.5 my body is feeling my real body. A gift from parents and grandparents. Too many Ifs. Too much pain. But i must start ruling out some things and I guess if I feel better on eight I have some answers maybe. Any thoughts?..

Reply

Not really I'm afraid - other than next time choose your ancestors more carefully ;-)

4 likes
Reply

Do you think 8 mg is enough if this is adrenal pain? Do you think I should go to 10 for a few days. I’m trying to rule out something

Reply

Theoretically 8mg is the amount of pred that is equivalent to what your body makes. But then it depends on how much of the dose you absorb which can vary from 50% to 90%. I you happen to be a 50% person it may not be enough. You can only try and see what happens.

2 likes
Reply

Just makes me think even more about the oral Pred v I V drip scenario!

I was given prescription for 60 mgs Pred rather than the drip (reason still not known), so if I was one who only absorbed 50% it means the drip option might have saved my sight in my left eye.

Reply

Exactly - no excuses with i.v., it all gets there!

Reply

I have so far gone down the PALS route with the hospital (last Friday). Sent an email with the facts about what happened. So far just had an email forwarded to me showing a reply from Head of Dept, but rather dismissive of my argument, with the last part of the reply just stating that it was late afternoon when I was given the 60 mgs oral Pred description, the blood test results were not yet known, and the clinic was then closed at that time - not very reassuring! They knew I had Polymyalgia and I had a visual disturbance (shadow) in my vision, and they could also see there was optic nerve inflammation, then they showed no urgency to admit me into the hospital to be put on an I V drip to give me the best chance of saving my sight in my left eye.

Reply

So I started 10 yesterday. The team is better muscles a little better but I do have very specific issues. I will need lots of surgeries. Joints in toe are a problem and still needs replacement. Very difficult to walk a lots of pain.Going to spine doctor next week MRI not good. I think part of this is shoulder. Not sure where the pain is coming from especially since there is no cartilage in shoulder. got into the pool yesterday with enormous effort and knee pain. Can’t Handle more surgery. Maybe a few more days at 10 will help.

Reply

PMRpro - Not only are you very smart, but you are also witty & funny too! Had to laugh.

Reply

Don't rule out the Actemra as the culprit. The list of possible side effects is as alarming as that for pred and does include various muscle problems.

drugs.com/sfx/actemra-side-...

Reply

I know Heron so I am reducing the Actemra too. Went from once a week to every 10 days and now I will do every two weeks for the next month and stop. I am afraid to just stop it entirely. It was the only drug that got my ESR and CRP under control. My rheumatologist thinks it’s not that drug but everyone reacts differently and I have always had muscle problem with everything I take including MiraLAX. They, the powers that be say is OK to just stop it, But I don’t believe it. Thank you

Reply

Hopefully a slow reduction won't trigger your inflammation markers to rise again. I guess if the situation doesn't improve you'll know it wasn't the Actemra after all, but hopefully you will feel better. Get lots of rest!

Reply

Have decided with my New Jersey rheumatologist to go to 10 and see if the pain lets. This is my first choice and his. If so we can blame it on adrenals. The next choice will be Actemra. My gut feeling is not a good one I do believe steroids have ruined my body. Along with my inherited arthritis. But we shall see. Thank you. However without them I would not be here today.

1 like
Reply

You may also like...